Actavis Digitek Recall
Common side effects of Digitek toxicity that consumers noticed were, abdominal pain,
adverse cardiac effects, confusion and mental disturbances (such as hallucinations, anxiety,
delirium, and depression), diarrhea, dizziness, gynecomastia (enlargement of male breasts),
hemorrhagic necrosis of the intestines, a maculopapular rash (flat, red areas on the skin covered
with small bumps similar to measles), nausea and vomiting, thrombocytopenia (low platelet
count in the blood, making an increased risk of bleeding), and visual disturbances (blurred or
yellow vision). More severe side effects of Digitek toxicity are bradycardia (abnormally slow
heart rate), cardiac instability, low blood pressure, and even death. Knowing these side effects, it
is apparent that this recall was not something to be taken lightly and handled in a poor manner
(US Recall News, 2008).
It was not just in April of 2008 that the company Actavis had encountered problems with
this drug that sparked health concerns for consumers. The first problem recorded for this drug
was in February 1992 thru September 2002. During this time, Charles Cullen, a former nurse and
infamous serial killer in New Jersey history was overdosing his patients with the drug. Cullen
killed 17of his patients with Digitek in New Jersey and Pennsylvania hospitals. In January 2006,
the Federal Drug Administration’s review of Actavis found potentially and serious unexpected
adverse drug experiences dating back to the year 1999 for several of its products, including
Digitek. Actavis did not report these unexpected adverse drug experiences to the FDA.
August 15, 2006, the FDA issued a warning letter to Actavis acknowledging the company’s
failure to file periodic safety reports of its New Jersey facility, where Digitek is manufactured.
This failure violated Actavis obligation to report adverse medical events and led to the improper